Publications (1)1.57 Total impact
- [Show abstract] [Hide abstract]
ABSTRACT: Ulcerous rectocolitis and Crohn's disease are the best known forms of inflammatory bowel disease (IBD). Skin manifestations are not uncommon in IBD and may be divided into specific cutaneous signs, aspecific cutaneous signs, and cutaneous signs caused by drugs used for IBD therapy. The specific signs (fistulas, rhagades and ulcers) are the result of the diffusion of the intestinal inflammatory process into the skin. Aspecific cutaneous signs (stomatic aphthosis, erythema nodosum, pyoderma gangrenosum, Sweet's syndrome, vasculitis, bullous diseases) are quite frequently found in those suffering from IBD, but also in apparently healthy subjects, and may sometimes be the first sign of the intestinal disease. Cutaneous manifestations due to drugs vary in clinical aspect and are the direct consequence of the therapies adopted, which in IBD patients can be quite numerous: steroids, immunosuppressants, 5-aminosalicylic acid, biological agents, antibiotics. Due to the frequent finding of cutaneous manifestations in patients affected by IBD, a collaboration was set up between the Dermatological Clinic of the University of Bologna and the Center for the Study of IBD of the same university hospital. The aim was to diagnose the cutaneous signs appearing during IBD and to establish their etiopathogenesis in order to assess whether they were the result of epiphenomena of the IBD or side effects of the therapies adopted. The cutaneous manifestations we observed can be divided into three distinct groups: signs that were specific to the basic disease, aspecific signs and finally signs attributable to the drugs used for therapy. Particular attention was given to the aspecific signs and those consequential to therapy. The aspecific cutaneous signs seen in our clinic generally reflect those reported in the literature. The cutaneous manifestations due to drugs were further divided into three groups: rosacea, acneiform dermatitis and psoriasis-like dermatitis. The most notable aspect of our series is the high number of patients presenting psoriasiform-type dermatitides with a generally widespread diffusion. We would like to draw attention to the fact that all patients with psoriasis had been undergoing treatment with drugs inhibiting tumor necrosis factor alpha (TNF-alpha) as part of IBD therapy. In all cases, the cutaneous reaction started after the third or fourth infusion of the biological drug. Anti-TNF-alpha agents have also been successfully used to treat psoriasis in the last few years. The reason for this apparently paradoxical effect of the therapy is still unclear.
- Dermatology (1)
University of Bologna
Bolonia, Emilia-Romagna, Italy
- Department of Pharmacy and Biotechnology FaBiT